Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 23, NWS El Paso, TX

July 26, 2008El Paso County, Texas; Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 26, 2008, 8:49 AM MDT for El Paso County, Texas; Doña Ana County, Otero County, New Mexico. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2008, 8:49 AM MDT (14:49 UTC)
Expired
Jul 26, 2008, 11:45 AM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 18 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 9:30 AM MDTHEAVY RAIN 15 Sw Fort Bliss, TXEPBT2 EL PASO FIRE STATION 3 ON EAST RIO GRANDE.
Jul 26, 9:30 AM MDTHEAVY RAIN 1.15 S El Paso, TXELET2 EL PASO FIRE STATION 5 ON ALAMEDA.
Jul 26, 9:58 AM MDTHEAVY RAIN 1.23 W Santa Teresa, NMAT NWS EPZ.
Jul 26, 10:03 AM MDTHEAVY RAIN 1.364 Sse El Paso, TXKELP ASOS...TAKEN FROM CURRENT DAILY SUMMARY.
Jul 26, 11:00 AM MDTHEAVY RAIN 2.854 Se Santa Teresa, TX
Jul 26, 11:15 AM MDTFLASH FLOODEl Paso, TXNUMEROUS REPORTS OF STREET FLOODING AROUND THE CITY...FROM CENTRAL DISPATCH.
Jul 26, 11:50 AM MDTFLASH FLOODCanutillo, TXFLOODING ON DONIPHAN DRIVE...EL PASO SHERIFFS OFFICE MAY CLOSE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 261449
FFWEPZ
NMC013-035-TXC141-261745-
/O.NEW.KEPZ.FF.W.0023.080726T1449Z-080726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
849 AM MDT SAT JUL 26 2008

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  THIS INCLUDES THE CITIES OF...SUNLAND PARK...CHAPARRAL...
  SOUTHWESTERN OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EL PASO COUNTY IN SOUTHWEST TEXAS...
  THIS INCLUDES THE CITIES OF...ANTHONY...SOCORRO...SAN ELIZARIO...
  MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO...

* UNTIL 1145 AM MDT/1245 PM CDT/

* AT 838 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PERSISTENT HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTWAY AND
  ANTHONY

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3226 10705 3227 10594 3201 10603 3137 10603
      3146 10624 3152 10625 3175 10643 3173 10650
      3178 10656 3177 10700 3179 10705

$$

FAUSETT
1 follow-up statement
000 
WGUS74 KEPZ 261635
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1035 AM MDT SAT JUL 26 2008

NMC013-035-TXC141-261745-
/O.CON.KEPZ.FF.W.0023.000000T0000Z-080726T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EL PASO TX-DONA ANA NM-OTERO NM-
1035 AM MDT SAT JUL 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT/1245 PM
CDT/ FOR SOUTHWESTERN OTERO...SOUTHERN DONA ANA AND EL PASO
COUNTIES...

AT 1016 AM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED REQUESTS 
FOR SANDBAGS IN THE CLINT AND FABENS AREA. VARIOUS RAIN GAUGE 
REPORTS RANGE FROM 1.25 INCHES IN EAST AND NORTHEAST EL PASO TO 
SLIGHTLY MORE THAN 3 INCHES IN THE HIGHER ELEVATIONS OF WEST EL 
PASO...MAINLY SINCE ABOUT 2 AM MDT. THE CENTER OF THE REMNANTS OF 
FORMER HURRICANE DOLLY WAS LOCATED NEAR SANTA TERESA NM AND WESTERN 
EL PASO TX.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUNLAND
PARK...CHAPARRAL...ANTHONY...WESTWAY...MONTANA VISTA...FORT 
BLISS...EL PASO AND CANUTILLO.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES 
OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART 
CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3226 10705 3227 10594 3201 10603 3137 10603
      3146 10624 3152 10625 3175 10643 3173 10650
      3178 10656 3177 10700 3179 10705

$$

FAUSETT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:38 AM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 3:38 AM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
338 AM MDT SAT JUL 26 2008

.SYNOPSIS...
ABUNDANT MOISTURE ASSOCIATED WITH THE REMNANTS OF DOLLY HAS ALREADY
MOVED INTO WEST TEXAS AND SOUTHERN NEW MEXICO THIS MORNING...
INCREASING AREAS OF RAINFALL. SOME OF THE RAINFALL IS EXPECTED TO BE
HEAVY AND FLASH FLOOD WATCHES FOR THE BORDERLAND CONTINUE INTO
SUNDAY. THE UPPER LOW ASSOCIATED WITH DOLLY LIFTS OUT MONDAY AND
HIGH PRESSURE ALOFT REFORMS OVER NEW MEXICO TO LIMIT THUNDERSTORMS
TO MAINLY ISOLATED FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...
MOISTURE FROM REMNANTS OF DOLLY OVER MUCH OF THE CWA EARLY THIS
MORNING. CENTER HARD TO DETECT ON SATELLITE IMAGERY BUT CAN BE SEEN
ON RADAR...ABOUT 50-60 MILES SOUTH OF EL PASO. WIDESPREAD AREAS OF
LIGHT RAIN WITH EMBEDDED HEAVIER SHOWERS DEVELOPING ACROSS WEST
TEXAS AND FAR SOUTH CENTRAL NEW MEXICO AND SHOULD CONTINUE TO EXPAND
TO OTHER AREAS THROUGH TONIGHT. MODELS HAVE NOW DEVIATED
SIGNIFICANTLY FROM YESTERDAYS RUNS...HAVING SWITCHED THE FOCUS OF
THE HEAVIEST RAIN FROM THE WEST HALF OF THE CWA TO THE CENTRAL CWA
BASICALLY RIGHT UP THE RIO GRANDE VALLEY. THIS IS DUE MAINLY TO
MODELS NOW TAKING THE SURFACE/LOW LEVEL CIRCULATION SLOWLY NORTHWARD
UP THE RIO GRANDE VALLEY. PWS CONTINUE TO RUN ABOUT 1.6 TO 1.8
INCHES WHICH IS AROUND 180% OF NORMAL...SO FLOOD POTENTIAL
CONTINUES. WILL KEEP CURRENT WATCHES GOING AS IS...THOUGH MODELS NOW
SUGGESTING FLOOD POTENTIAL MAYBE NOT SO GREAT OVER THE WESTERN THIRD
OF THE CWA.

MODELS NOW ALSO SLOWER IN CLEARING THE AREA OF THE TROPICAL
MOISTURE. BOTH GFS/NAM BEGIN OPENING UPPER LOW OUT INTO TROUGH OVER
THE EASTERN CWA MONDAY AS UPPER HIGH DUAL CENTERS OVER ARIZONA AND
TEXAS BECOME BETTER DEFINED. STILL SOME POTENTIAL MONDAY FOR SOME
HEAVY SHOWERS ACROSS THE EAST BEFORE THE TROUGH FINALLY LIFTS OUT
EAST OF THE AREA. ARIZONA HIGH NOW BECOMES THE DOMINANT FEATURE
TUESDAY AND BEYOND CREATING A NORTH/NORTHEAST FLOW OVER THE AREA.
THIS TENDS TO BE A BIT MORE ACTIVE THUNDERSTORM PATTERN FOR THE AREA
AS DISTURBANCES ARE FREQUENTLY BROUGHT DOWN FROM THE NORTH...AND
POPS MAY NEED TO BE INCREASED SOME IN THE LATE PERIODS...THOUGH WILL
LET NEXT SHIFT DECIDE PER THIS MORNINGS MODEL RUNS.

&&

.AVIATION...
VALID 26/12Z-27/12Z...
SHOWER AND THUNDERSTORM WILL BECOME FAIRLY WIDESPREAD TODAY WITH FQT
CIGS AOB 060. ISOLD IFR CIG ASSOCD WITH +SHRA/+TSRA. CONTINUE TO
MONITOR TAFS FOR ANY UPDATES.

&&

.FIRE WEATHER...
LOADS OF MOISTURE MOVING INTO THE REGION WILL CAUSE WIDESPREAD RAIN
AND ISOLATED THUNDERSTORMS INTO SUNDAY. OCCASIONAL HEAVY RAIN MAY
CAUSE SOME FLASH FLOODING. THINGS BEGIN TO DRY OUT ON MONDAY AND BY
TUESDAY AND BEYOND THUNDERSTORMS ARE EXPECTED TO BE ISOLATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  69  87  70  90 /  70  70  60  50  30
SIERRA BLANCA TX        81  61  84  63  89 /  50  50  50  50  50
LAS CRUCES              84  67  86  68  89 /  70  70  60  50  30
ALAMOGORDO              83  65  85  66  89 /  50  50  40  50  30
CLOUDCROFT              66  50  66  51  70 /  50  50  40  50  40
TRUTH OR CONSEQUENCES   83  66  85  66  88 /  70  70  60  40  30
SILVER CITY             79  60  76  61  80 /  60  60  30  30  30
DEMING                  84  68  85  68  90 /  70  70  50  40  30
LORDSBURG               83  67  84  67  89 /  60  50  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NMZ022>025-030>032.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ055-056.

&&

HEFNER
Hazardous weather outlook, Jul 25, 11:30 AM MDT, 21 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1130 AM MDT FRI JUL 25 2008

NMZ022>025-030>032-TXZ055-056-261730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1130 AM MDT FRI JUL 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON WEST
TEXAS AND SPREAD TO SOUTHERN NEW MEXICO TONIGHT AS THE REMNANTS OF
DOLLY MOVE IN. ISOLATED AREAS OF HEAVY RAINFALL COULD CAUSE FLASH
FLOODING...FLASH FLOOD WATCHES OUT FOR MOST OF AREA.

ISOLATED THUNDERSTORMS EXPECTED INTO THE LATE EVENING HOURS. A FEW
STORMS COULD PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE ALL AREAS SATURDAY
WITH FLOOD POTENTIAL REMAINING FOR MOST AREAS RIO GRANDE WEST.
SHOWERS WILL BEGIN TAPERING OFF SUNDAY MOST AREAS...EXCEPT FAR
WEST...WHERE THEY WILL STAY SCATTERED WITH OCCASIONAL HEAVY
RAINFALL. BACK TO A BIT DRIER PATTERN MONDAY AND BEYOND...WITH JUST
ISOLATED AFTERNOON/EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 6:57 AM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
657 AM MDT SAT JUL 26 2008

NMZ024-032-TXZ055-056-261500-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...LAS CRUCES...EL PASO...
SIERRA BLANCA...DELL CITY
657 AM MDT SAT JUL 26 2008

...MODERATE TO OCCASIONAL HEAVY RAINFALL DEVELOPING ACROSS WEST
TEXAS AND SOUTH CENTRAL NEW MEXICO THIS MORNING...

THE REMNANTS OF DOLLY HAVE MOVED UP TO THE EL PASO METRO AREA AND
SOUTH CENTRAL NEW MEXICO. THE CENTER OF THE TROPICAL CIRCULATION
IS ABOUT 20 MILES SOUTH OF EL PASO AT THIS TIME AND IS FORECAST TO
MOVE VERY SLOWLY NORTH-NORTHWEST. RADAR IS SHOWING A BROAD AREA OF
AROUND ONE-THIRD OF AN INCH OF RAIN HAS FALLEN ACROSS MOST OF EL
PASO...WESTERN HUDSPETH...SOUTHWESTERN OTERO...AND SOUTHERN DONA
ANA COUNTIES. BANDS OF HEAVIER SHOWERS ARE ROTATING AROUND THE
CIRCULATION AND HAVE DROPPED FROM ONE-HALF TO ONE INCH OF RAIN FROM
ABOUT FORT HANCOCK ACROSS PORTIONS OF EL PASO TO SANTA TERESA.

THIS RAINFALL IS EXPECTED TO SPREAD TO MOST OF THE REST OF SOUTHERN
NEW MEXICO TODAY...AND A FLASH FLOOD WATCH REMAINS IN EFFECT
THROUGH SUNDAY AFTERNOON FOR ALL OF SOUTHERN NEW MEXICO AND FAR
WEST TEXAS.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:44 AM MDTFlash Flood WarningEPZEl Paso, Hudspeth3 hr
Jul 25, 8:32 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo, Sierra4 hr
Jul 25, 10:30 PM MDTFlash Flood WarningEPZGrant90 min
Jul 26, 1:42 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra6 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.